Georgia, 2011

Hail and Damaging Wind in Georgia, June 27, 2011

June 27, 2011 · NWS FFC · 4 events in 3 counties and zones

A strong subtropical ridge remained across the Southern Plains and was beginning to expand slightly eastward into the Mid-South. However, a weak upper trough lingered across central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong subtropical ridge remained across the Southern Plains and was beginning to expand slightly eastward into the Mid-South. However, a weak upper trough lingered across central Georgia. Numerous outflow boundaries remained across the area from overnight thunderstorms. With a moist, unstable, hot atmosphere remaining in place, scattered thunderstorms were once again the rule. However, most of the activity on this day was confined to west central, southwest, and the western parts of Middle Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 27, 6:41 AM EST, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 27, 6:41 AM EST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
741 AM EDT MON JUN 27 2011

.PREV DISCUSSION... /ISSUED 226 AM EDT MON JUN 27 2011/

SHORT TERM /TODAY THROUGH WEDNESDAY/...
BIGGEST CHALLENGE WITH TODAYS FORECAST IS THE TRAJECTORY OF THE MCS
NOW MOVING THROUGH IA/MO/IL. NONE OF THE MODELS PICK UP THAT THE MCS
EXISTS WHICH IS WHAT IS MAKING THIS A DIFFICULT FORECAST. IT APPEARS
THAT THE SOUTHEAST MOVING MCS IS FOLLOWING THE THERMAL WIND VECTOR
WHICH OVER THE NEXT 18 HOURS WOULD KEEP IT MOVING SOUTHEAST. THE
INHIBITING FACTOR IS THE BUILDING RIDGE OVER THE SOUTHERN THIRD OF
THE COUNTRY. ANOTHER INHIBITING FACTOR IS THAT OUR ATMOSPHERE GOT
WORKED OVER VERY WELL SUNDAY AFTERNOON AND EVENING. ALL MODELS HAVE
CAPES INCREASING TO OVER 2000 THIS AFTERNOON. HAVING SAID ALL OF
THIS...MAV AND MET POPS ARE GENERALLY LESS THAN 10 PERCENT. SEEING
THAT THE MODELS HAVE NOT PICKED UP ON THE MCS...WILL THROW OUT
GUIDANCE POPS AND CONTINUE WITH SLIGHT CHANCE TO CHANCE POPS THIS
MORNING AND CHANCE POPS THIS AFTERNOON WITH ISOLATED SEVERE POSSIBLE.

TUESDAY IS A DIFFERENT STORY. MODELS HAVE A COLD FRONT MOVING ACROSS
THE CWA TUESDAY AFTERNOON AND EVENING. GIVEN THE VOLATILITY OF THE
CURRENT STATE OF THE ATMOSPHERE...FEEL HIGH CHANCE POPS ARE IN
ORDER FOR TUESDAY AFTERNOON AND EVENING. MET GUIDANCE SEEMS TO HAVE
A BETTER HANDLE ON THIS THAN THE MAV GUIDANCE. DRIER AIR MOVES INTO
THE CWA WEDNESDAY WHICH SHOULD LIMIT CONVECTION IN THE AFTERNOON TO
SLIGHT CHANCE.

LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
BOTH THE GFS AND ECMWF ARE IN GOOD AGREEMENT THROUGH THE LONG TERM
FOR THE FIRST PART OF THE LONG TERM WITH DIFFERENCES DEVELOPING
TOWARD THE WEEKEND. A LARGE H5 RIDGE BUILDS OVER THE CENTRAL US.
THIS RIDGE WILL FLATTEN AS IT SHIFTS INTO THE EASTERN U.S. DURING
THIS TIME THE CWA WILL BE IN A WEAK UPPER FLOW. THE ONLY THING
KICKING OFF THUNDERSTORMS WILL BE DAYTIME HEATING AND OUTFLOW
BOUNDARIES...IN OTHER WORDS BACK TO CLIMO BY THE WEEKEND WITH
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS.

&&

.AVIATION...
12Z UPDATE...
THERE ARE A FEW PATCHY AREAS OF FOG AND A FEW OF THE TAF SITES
VISIBILITIES HAVE GONE DOWN TO 5SM OR 6SM BUT NOTHING LOWER THAN
THAT YET. WITH THE SUN COMING UP LOOKS LIKE THIS WILL BE IT FOR
THIS MORNING. EXPECTING TSRA DEVELOPMENT AGAIN THIS AFTERNOON
BETWEEN 20-00Z AT THE TAF SITES. EXPECTED MVFR CEILINGS AND
VISIBILITIES IN AND AROUND TARS DEVELOPMENT. WINDS ARE OUT OF THE
WEST TO NORTHWEST AROUND 5KT THIS MORNING. WIND SPEEDS WILL INCREASE TO
NEAR 10KT BY 18Z.

//ATL CONFIDENCE...12Z UPDATE...
CONFIDENCE MEDIUM ON ALL ELEMENTS.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          95  71  94  72 /  50  30  50  30
ATLANTA         93  73  92  74 /  50  30  50  30
BLAIRSVILLE     85  66  85  67 /  50  30  50  30
CARTERSVILLE    93  68  92  69 /  50  30  50  30
COLUMBUS        96  73  95  74 /  40  40  50  50
GAINESVILLE     90  71  91  72 /  50  30  50  30
MACON           97  71  95  72 /  40  50  50  50
ROME            92  71  92  70 /  50  30  50  30
PEACHTREE CITY  93  70  93  70 /  40  30  50  50
VIDALIA         94  73  95  74 /  40  50  50  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 27, 3:53 AM EST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
453 AM EDT MON JUN 27 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-280900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
453 AM EDT MON JUN 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND TONIGHT

.SYNOPSIS...
A COMPLEX OF THUNDERSTORMS OVER NORTHERN MISSOURI AND CENTRAL ILLINOIS
WILL CONTINUE MOVING SOUTHEAST THROUGH TONIGHT. THESE
THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTH GEORGIA THIS
AFTERNOON.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ISOLATED SEVERE THUNDERSTORMS WILL BE
FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS TO 60 MPH. THE
BEST LOCATION FOR ISOLATED SEVERE STORMS WILL BE ACROSS NORTH
AND CENTRAL GEORGIA THIS AFTERNOON AND TONIGHT.

.DISCUSSION...
A COMPLEX OF THUNDERSTORMS OVER NORTHERN MISSOURI AND CENTRAL ILLINOIS
WILL CONTINUE MOVING SOUTHEAST THROUGH TONIGHT. INSTABILITY
INDICES ARE EXPECTED TO BE STRONG TODAY WITH CAPES GETTING INTO
THE 2000-3000 RANGE AND LIFTED INDICES AROUND -4 TO -5 ACROSS GEORGIA.
THERE IS AN UPPER LEVEL RIDGE BUILDING IN ACROSS THE SOUTHERN
STATES WHICH WILL HELP CAP THE ATMOSPHERE BUT IT DOES NOT LOOK
STRONG ENOUGH TO KEEP ISOLATED SEVERE STORMS FROM DEVELOPING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 27, 8:00 AM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
900 AM EDT MON JUN 27 2011

GAZ079-091-271345-
900 AM EDT MON JUN 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN TALBOT AND MARION COUNTIES UNTIL 945 AM EDT...

AT 859 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BOX SPRINGS...MOVING SOUTH AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
TALBOT AND MARION COUNTIES THROUGH 945 AM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE OLIVE BRANCH...BAUGHVILLE...GENEVA...BOX
SPRINGS...JUNIPER...MARION ESTATES AND OAKLAND. BRIEF HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3249 8466 3250 8464 3253 8464 3252 8468
      3252 8469 3256 8467 3257 8469 3266 8469
      3269 8460 3245 8445 3239 8466
TIME...MOT...LOC 1300Z 339DEG 19KT 3253 8463
Special weather statement, Jun 27, 8:49 AM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
949 AM EDT MON JUN 27 2011

GAZ079-091-271415-
949 AM EDT MON JUN 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 45 MPH WINDS
IN TALBOT AND MARION COUNTIES UNTIL 1015 AM EDT...

AT 948 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JUNIPER...MOVING SOUTH AT 10 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM MOVES ACROSS TALBOT AND
MARION COUNTIES THROUGH 1015 AM EDT. SOME LOCATIONS IN THE PATH OF
THE STORM INCLUDE BALDWINVILLE...BOX SPRINGS...BAUGHVILLE...JUNCTION
CITY...GENEVA...JUNIPER...MARION ESTATES...FIVE POINTS...OAKLAND...
BRANTLEY AND TAZEWELL.

DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

&&

LAT...LON 3249 8466 3250 8464 3253 8464 3252 8468
      3252 8469 3255 8467 3257 8469 3267 8468
      3268 8440 3257 8441 3256 8444 3254 8445
      3243 8439 3233 8439 3233 8466
TIME...MOT...LOC 1349Z 358DEG 7KT 3254 8457

16
Special weather statement, Jun 27, 9:24 AM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1024 AM EDT MON JUN 27 2011

GAZ079-091-271445-
1024 AM EDT MON JUN 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN AND LIGHTNING IN
TALBOT AND MARION COUNTIES UNTIL 1045 AM EDT...

AT 1018 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS EXTENDING FROM 2 MILES SOUTH OF MANCHESTER...
THROUGH TALBOTTON...AND JUNIPER...MOVING SOUTH AT 10 MPH.

FREQUENT LIGHTNING...AND WIND GUSTS OF 45 MPH ARE LIKELY AS THESE
STORMS MOVE ACROSS TALBOT AND MARION COUNTIES THROUGH 1045 AM EDT.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE PO BIDDY
CROSSROADS...OLIVE BRANCH...BAUGHVILLE...FLINT HILL...WOODLAND...
PLEASANT HILL...TALBOTTON...BALDWINVILLE...JUNCTION CITY...FIVE
POINTS...MARION ESTATES...OAKLAND...BRANTLEY...JUNIPER AND BOX
SPRINGS.

RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED ACROSS TALBOT
AND MARION COUNTIES...INCLUDING AREAS AROUND OLIVE BRANCH...FLINT
HILL...TALBOTTON...AND JUNIPER. DRIVERS SHOULD USE CAUTION AS
INTENSE RAINFALL WILL REDUCE VISIBILITIES. PONDING OF WATER ON
ROADWAYS IS ALSO LIKELY.

&&

LAT...LON 3249 8466 3250 8464 3253 8464 3252 8468
      3284 8470 3285 8456 3288 8448 3286 8449
      3285 8446 3262 8439 3257 8441 3256 8444
      3254 8445 3248 8441 3239 8439 3234 8466
TIME...MOT...LOC 1419Z 348DEG 15KT 3268 8456

16/26
Special weather statement, Jun 27, 9:52 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1052 AM EDT MON JUN 27 2011

GAZ079-271515-
1052 AM EDT MON JUN 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 45 MPH WINDS
IN TALBOT COUNTY UNTIL 1115 AM EDT...

AT 1048 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WOODLAND...MOVING SOUTHEAST AT 5 MPH.

DIME SIZED HAIL AND WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM
MOVES ACROSS TALBOT COUNTY THROUGH 1115 AM EDT. SOME LOCATIONS IN
THE PATH OF THE STORM INCLUDE FLINT HILL...WOODLAND...BIG LAZER
CREEK WMA...PO BIDDY CROSSROADS...PRATTSBURG...OLIVE BRANCH...
TALBOTTON AND PLEASANT HILL.

RAINFALL AMOUNTS AROUND 2 INCHES CAN BE EXPECTED ACROSS TALBOT
COUNTY...INCLUDING AREAS AROUND FLINT HILL...WOODLAND...BIG LAZER
CREEK WMA...PO BIDDY CROSSROADS...PRATTSBURG...OLIVE BRANCH...
TALBOTTON AND PLEASANT HILL.

DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

&&

LAT...LON 3285 8464 3285 8456 3288 8451 3273 8432
      3272 8434 3270 8434 3257 8461 3279 8468
TIME...MOT...LOC 1450Z 310DEG 6KT 3281 8457

16

The radar

The Atlanta radar (KFFC), 64 km away, was scanning. The volume nearest the first event began at 15:11 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Talbot

When
June 27, 10:10 AM EST to 10:15 AM EST
Where
Talbot County, 1 mi NW of Woodland to Pleasant Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
32.790, -84.562

Upson Electric Management Cooperative reported that a number of trees and at least a dozen power lines were down in the northeast part of the county where a thunderstorm microburst had apparently occurred. Power lines and trees were down on Harvey Ingram Road, Mountain Valley Road, and Georgia Highway 36 northeast of Woodland.

Hail, Talbot

When
June 27, 10:15 AM EST to 10:35 AM EST
Where
Talbot County, Woodland to 2.5 mi S of Pleasant Hill
Measured
1 in hail
Reported by
Utility Company
Coordinates
32.780, -84.550

Upson Electric Management Coopertive workers observed nickel to quarter-sized hail across the northeast part of Talbot county near Woodland and Pleasant Hill.

Lightning, Fulton

When
June 27, 1:10 PM EST
Where
Fulton County, 12 mi WSW of Atlanta
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
33.703, -84.593

The Fulton County Emergency Management Director reported that a home in west central Fulton county, just southeast of Sandtown, was struck and set on fire by lightning. The structure sustained at least moderate damage.

Hail, Troup

When
June 27, 2:39 PM EST to 2:50 PM EST
Where
Troup County, 1.7 mi E of Big Spg to 3.25 mi SE of Big Spg
Measured
0.75 in hail
Reported by
Public
Coordinates
33.000, -84.871

The public observed penny-sized hail hail in the far eastern part of the county near Big Springs and the Meriwether county line along Interstate-185 north of Exit Number 42.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328054, 328055, 328056, 328057.